Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 99, NWS Cheyenne, WY

June 19, 2018Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 19, 2018, 3:20 PM MDT for Laramie County, Wyoming. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2018, 3:20 PM MDT (21:20 UTC)
Expired
Jun 19, 2018, 4:00 PM MDT
In force
40 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 45 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 4:10 PM MDTHAIL 12 Sw Gun Barrel, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

554 
WUUS55 KCYS 192120
SVRCYS
WYC021-192200-
/O.NEW.KCYS.SV.W.0099.180619T2120Z-180619T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
320 PM MDT TUE JUN 19 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Northeastern Laramie County in southeastern Wyoming...

* Until 400 PM MDT.

* At 320 PM MDT, a severe thunderstorm was located 12 miles northwest
  of Gun Barrel, or 28 miles northeast of Cheyenne, moving east at 30
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Gun Barrel and Meriden Rest Area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4143 10469 4156 10466 4156 10413 4134 10417
TIME...MOT...LOC 2120Z 277DEG 27KT 4152 10458 

HAIL...1.00IN
WIND...60MPH
 
$$

Cox
2 follow-up statements
704 
WWUS55 KCYS 192132
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
332 PM MDT TUE JUN 19 2018

WYC021-192200-
/O.CON.KCYS.SV.W.0099.000000T0000Z-180619T2200Z/
Laramie WY-
332 PM MDT TUE JUN 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR NORTHEASTERN LARAMIE COUNTY...

At 332 PM MDT, a severe thunderstorm was located 10 miles west of Gun
Barrel, or 23 miles northeast of Cheyenne, moving east at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Gun Barrel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4153 10467 4149 10414 4134 10417 4143 10469
TIME...MOT...LOC 2132Z 276DEG 24KT 4143 10454 

HAIL...1.75IN
WIND...60MPH
 
$$

Cox
734 
WWUS55 KCYS 192151
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
351 PM MDT TUE JUN 19 2018

WYC021-192200-
/O.CON.KCYS.SV.W.0099.000000T0000Z-180619T2200Z/
Laramie WY-
351 PM MDT TUE JUN 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR NORTHEASTERN LARAMIE COUNTY...

At 350 PM MDT, a severe thunderstorm was located near Gun Barrel, or
27 miles northeast of Cheyenne, moving east at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Gun Barrel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4152 10454 4149 10414 4134 10417 4139 10440
      4147 10458
TIME...MOT...LOC 2150Z 277DEG 27KT 4142 10440 

HAIL...1.75IN
WIND...60MPH
 
$$

Cox

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 12:56 PM MDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 19, 12:56 PM MDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1256 PM MDT Tue Jun 19 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 1241 PM MDT Tue Jun 19 2018

Severe Thunderstorms are developing along the laramie range and
north this afternoon and evening. CAPE near 1500 j/kg and
bulk shear near 45-50 kts should favor organized severe storms
capable of large hail and damaging winds. A tornado threat may
develop later this evening over portions of western Nebraska if
storms can remain discrete. Most model solutions however, show a
line of storms which would limit this potential. Heavy rainfall is
also expected from these storms over northeastern Wyoming and
northwest nebraska. QPF values over 1 inch are expected by
Wednesday evening. The Flash Flood watch in effect until 00z
Thursday will continue as the threat for flash flooding continues
to be significant.

Temperatures will remain cooler on Wednesday as a cold front
moves through the area. Daytime high temperatures will be in the
middle 60s. Skies will begin to clear Wednesday night as drier air
moves in and northwest flow aloft develops.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 1241 PM MDT Tue Jun 19 2018

A temporary reprieve from the moist and cool weather will develop
Thursday and Friday. Daytime high temperatures will surge back
into the middle 70s to low 80s. A few showers and thunderstorms
are expected Friday afternoon as a shortwave trough moves through,
Overall, coverage will be much less than the last several days
have seen. Beginning Saturday another active pattern will develop
and continue through early next week as a large upper level low
develops and moves through the area. Ample moisture and cold
temperatures aloft will yield plenty of instability for
thunderstorms. Sunday, the potential for severe weather returns
as the main brunt of the upper low swings through. This will be A
day to watch as the ingredients for severe weather are all in
place.

Things will continue to be wet Monday and tuesday before a
shortwave ridge finally shuts off the active weather. Temperatures
should begin to climb through the middle of the week back to near
seasonal normals.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1143 AM MDT Tue Jun 19 2018

Latest radar loop was showing a broken line of convection
starting to develop across western Carbon county. This convection
will continue to spread east during the course of the afternoon.
Some bands of convection may also develop ahead of this and create
periods of heavy rainfall during the afternoon. Not confident
that these storms will be supercellular but they will have the
potential to produce some gusty winds up to 40kts and penny to
quarter size hail. The clusters of convection should exit the
Wyoming TAF sites by 00z and Nebraska TAF sites by 02z or 03z.
Afterwards IFR ceilings will develop once again behind the
frontal boundary as it shifts south into Colorado.

&&

.FIRE WEATHER...
Issued at 1241 PM MDT Tue Jun 19 2018

Numerous showers and thunderstorms are expected today and
tomorrow which should keep fire weather concerns low. Afternoon RH
should be well above 30% keeping fuels wet and fire potential
low. A change in weather pattern Thursday and Friday will see
brief drying before more rain develops for the weekend.

&&

.HYDROLOGY...
Issued at 1241 PM MDT Tue Jun 19 2018

No major changes to the previous Hydro section. heavy rain is
expected to develop this afternoon and evening. The Flash Flood
Watch will continue until 6 pm Wednesday evening.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flash Flood Watch through Wednesday afternoon for WYZ101-102-107-
     108.

NE...Flash Flood Watch through Wednesday afternoon for NEZ002-003-019-
     095-096.

&&

SHORT TERM...LYONS
LONG TERM...LYONS
AVIATION...REC
FIRE WEATHER...LYONS
HYDROLOGY...LYONS
Hazardous weather outlook, Jun 19, 6:15 AM MDT, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
615 AM MDT Tue Jun 19 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>119-201215-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
615 AM MDT Tue Jun 19 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered to numerous thunderstorms are expected across a large
part of southeast Wyoming and the western Nebraska Panhandle
today. This activity will initially develop over western areas
this morning, and increase in coverage and intensity as it moves
east across the region. Some storms could be severe, especially
along and east of the Laramie Range. Large hail, damaging winds,
and heavy rain are the primary hazards. Localized flash flooding
is also possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Scattered to numerous showers and thunderstorms are expected once
again on Wednesday. Severe weather is not expected. Unsettled
weather conditions may return for the weekend.

.Spotter information statement...

Spotter activation may become necessary later today.

In the hours before

Special weather statement, Jun 19, 12:58 PM MDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1258 PM MDT TUE JUN 19 2018

WYZ104-105-191945-
Shirley Basin WY-Ferris/Seminoe/Shirley Mountains WY-
1258 PM MDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARBON AND
NORTHWESTERN ALBANY COUNTIES UNTIL 145 PM MDT...

At 1258 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Shirley Basin, or 39 miles south of Casper, moving
northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Shirley Basin.

LAT...LON 4231 10664 4243 10645 4243 10613 4234 10604
      4216 10650
TIME...MOT...LOC 1858Z 235DEG 17KT 4228 10649

Cox
Special weather statement, Jun 19, 1:03 PM MDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
103 PM MDT TUE JUN 19 2018

WYZ116-117-191945-
South Laramie Range WY-South Laramie Range Foothills WY-
103 PM MDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND
SOUTHWESTERN LARAMIE COUNTIES UNTIL 145 PM MDT...

At 102 PM MDT, Doppler radar was tracking a strong thunderstorm near
Buford, or 23 miles southeast of Laramie, moving northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Crystal Lake Reservoir, Granite Springs Reservoir, Federal, Crystal
Lake Campground, Granite Springs Campground and Buford.

This includes Interstate 80 in Wyoming between mile markers 333 and
355.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4110 10540 4130 10509 4108 10490 4100 10514
      4100 10530
TIME...MOT...LOC 1902Z 235DEG 16KT 4107 10525

Cox
Special weather statement, Jun 19, 1:10 PM MDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
110 PM MDT TUE JUN 19 2018

WYZ106>108-116>118-192000-
East Platte County WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-Central Laramie County WY-
South Laramie Range Foothills WY-
110 PM MDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ALBANY...SOUTHWESTERN
GOSHEN...NORTHWESTERN LARAMIE AND SOUTHERN PLATTE COUNTIES UNTIL 200
PM MDT...

At 110 PM MDT, Doppler radar was tracking a strong thunderstorm near
Iron Mountain, or 28 miles northeast of Laramie, moving northeast at
40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chugwater, Slater, Iron Mountain, Bordeaux, Y-O Ranch and Chugcreek.

This includes Interstate 25 in Wyoming between mile markers 46 and
75.

LAT...LON 4153 10531 4162 10535 4207 10488 4180 10446
      4149 10518
TIME...MOT...LOC 1910Z 225DEG 33KT 4161 10520

Lyons
Local storm report, Jun 19, 1:48 PM MDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
148 PM MDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             12 N CHEYENNE           43.00N 103.00W
06/19/2018  E0.75 INCH       SAHNNON            SD   TRAINED SPOTTER

            HAIL WAS REPORTED AS DIME SIZE.

&&

DDEAL
Local storm report, Jun 19, 2:35 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
235 PM MDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             7 SSE WHITAKER          41.32N 104.82W
06/19/2018  E0.75 INCH       LARAMIE            WY   TRAINED SPOTTER

            HAIL WAS REPORTED AS DIME SIZE.

&&

CW
Local storm report, Jun 19, 2:57 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
257 PM MDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     TORNADO          25 N CHEYENNE           41.51N 104.79W
06/19/2018                   LARAMIE            WY   911 CALL CENTER

            PUBLIC REPORT OF A SMALL TORNADO 1/2 MILE TO THE WEST OF
            INTERSTATE 25.

0254 PM     TORNADO          25 N CHEYENNE           41.51N 104.79W
06/19/2018                   LARAMIE            WY   911 CALL CENTER

            PUBLIC REPORT OF A SMALL TORNADO 1/2 MILE TO THE WEST OF
            INTERSTATE 25 AT MILE MARKER 34.

&&

ALYONS

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 6:33 PM MDTSpecial Weather StatementCYSGoshen42 min
Jun 18, 6:44 PM MDTSpecial Weather StatementCYSConverse46 min
Jun 18, 6:48 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie42 min
Jun 18, 7:30 PM MDTSpecial Weather StatementCYSLaramie45 min
Jun 19, 4:20 AM MDTSpecial Weather StatementCYSNiobrara40 min
Jun 19, 5:22 AM MDTSpecial Weather StatementCYS38 min
Jun 19, 7:17 AM MDTSpecial Weather StatementCYS43 min
Jun 19, 7:40 AM MDTSpecial Weather StatementCYSNiobrara35 min
Jun 19, 7:44 AM MDTSpecial Weather StatementCYSConverse46 min
Jun 19, 8:14 AM MDTSpecial Weather StatementCYSNiobrara46 min
Jun 19, 8:27 AM MDTSpecial Weather StatementCYSConverse48 min
Jun 19, 9:17 AM MDTSpecial Weather StatementCYSNiobrara43 min
Jun 19, 11:42 AM MDTSpecial Weather StatementCYS48 min
Jun 19, 12:00 PM MDTSevere Thunderstorm WarningCYSCarbon45 min
Jun 19, 12:52 PM MDTSpecial Weather StatementCYSAlbany53 min
Jun 19, 12:58 PM MDTSpecial Weather StatementCYS47 min
Jun 19, 1:03 PM MDTSpecial Weather StatementCYSLaramie42 min
Jun 19, 1:10 PM MDTSpecial Weather StatementCYSPlatte50 min
Jun 19, 1:24 PM MDTSevere Thunderstorm WarningCYSLaramie, Platte34 min
Jun 19, 1:38 PM MDTTornado WarningCYSAlbany37 min
Jun 19, 2:01 PM MDTTornado WarningCYSAlbany, Laramie, Platte44 min
Jun 19, 2:30 PM MDTTornado Warning Tornado observedCYSPlatte17 min
Jun 19, 2:42 PM MDTTornado WarningCYSGoshen, Laramie, Platte48 min
Jun 19, 3:29 PM MDTSevere Thunderstorm WarningCYSLaramie61 min
Jun 19, 3:41 PM MDTSevere Thunderstorm WarningCYSLaramie49 min
Jun 19, 4:07 PM MDTSevere Thunderstorm WarningCYSLaramie38 min
Jun 19, 4:38 PM MDTSevere Thunderstorm WarningCYSLaramie52 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.